Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 296, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 1997, 4:31 PM CDT for Ector County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 20, 1997, 5:35 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:35 PM CDT | Hail 1 | Odessa, TX | |
| Jun 20, 4:45 PM CDT | Thunderstorm Wind | Odessa, TX | A thunderstorm with a dry microburst hit downtown Odessa and blew much of brick facade off a pawn shop. Hundreds of bricks came showering down onto the sidewalk and skittered into the middle Grant Avenue, a main north-south thoroughfare in the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2079 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 202132 RRA SVRMAF TXC135-202235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 431 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHEASTERN ECTOR COUNTY AT 430 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PLEASANT FARMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. MURDOCH/WRINKLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 20, 1:48 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 148 PM CDT FRI JUN 20 1997 KMAF 88D INDICATES CONVECTION DEVELOPING W OF THE PECOS INVOF OF EVOLVING DRYLINE AND IN AREA OF LOW-LEVEL MSTR CONVERGENCE PER 12Z RUC. DWPNTS AT KMRF HAVE DROPPED IN THE 40S WITH WLY WINDS...FURTHER E DWPNTS ARE SLOWLY FALLING INTO THE M50S WITH CAPES AROUND 1500 J/KG. WILL LOOK FOR WIDELY SCATTERED HIGH-BASED STORMS TO CONTINUE DEVELOP THRU THE AFTERNOON WITH THREAT SLOWLY SHIFTING E AS TEMPS CLIMB INTO THE MID TO U90S. LOW-LEVEL WINDS SWLY ATTM ACROSS MOST OF THE AREA...HOWEVER WINDS EXPECTED TO BACK TO THE S EARLY THIS EVENING AND STRENGTHEN IN RESPONSE DEEPENING SURFACE LOW INVOF WRN KS. THEREFORE WILL LOOK FOR MSTR TO GENERALLY REMAIN IN PLACE OR RETURN WARRANTING WIDELY SCATTERED POPS ACROSS THE PB AS FAR E AS KMAF THRU THIS EVENING. 7H SHEAR AXIS EVIDENT ON GRIDDS TO THE NW TO REMAIN IN PLACE THRU TMRW WITH INDICATIONS OF LESS INSTABILITY...7H THERMAL RIDGE TO PERSIST AS WELL AND WILL OPT TO KEEP DRY FCST GOING. MAF 69/97 20/- CNM 66/99 20/- MRF 58/92 20/- P07 70/95 10/- MURDOCH/BRITE
In the hours before
Special weather statement, Jun 20, 11:18 AM CDT, 5 hours 13 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1117 AM CDT (1017 AM MDT) FRI JUN 20 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA A RISK OF THUNDERSTORMS EXISTS MAINLY ACROSS THE WESTERN PERMIAN BASIN...THE TRANS-PECOS REGION...AND THE MOUNTAINS AND FOOTHILLS IN EDDY COUNTY. SHALLOW LOW-LEVEL MOISTURE IN PLACE ACROSS THE OUTLOOK AREA IS EXPECTED TO DECREASE THROUGH DAY AS DEEP MIXING OCCURS. HOWEVER INSTABILITY ACROSS THE AREA WILL REMAIN IN PLACE ALLOWING FOR THE DEVELOPMENT OF HIGH-BASED SHOWERS AND STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE STRONG GUSTY WINDS IN EXCESS OF 60 MPH AND SMALL HAIL. SHOWERS AND STORMS ARE EXPECTED TO APPROACH CENTRAL AREAS OF THE PERMIAN BASIN BY LATE AFTERNOON AND EARLY EVENING INCREASING THREAT FOR STRONG GUSTY WINDS FURTHER EAST. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. MURDOCH/BRITE
Special weather statement, Jun 20, 11:22 AM CDT, 5 hours 9 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500- THUNDERSTORM OUTLOOK...CORRECTION TO WORDING... NATIONAL WEATHER SERVICE MIDLAND TX 1117 AM CDT (1017 AM MDT) FRI JUN 20 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA A RISK OF THUNDERSTORMS EXISTS MAINLY ACROSS THE WESTERN PERMIAN BASIN...THE TRANS-PECOS REGION...AND THE MOUNTAINS AND FOOTHILLS IN EDDY COUNTY. SHALLOW LOW-LEVEL MOISTURE IN PLACE ACROSS THE OUTLOOK AREA IS EXPECTED TO DECREASE THROUGH DAY AS DEEP MIXING OCCURS. HOWEVER INSTABILITY ACROSS THE AREA WILL REMAIN IN PLACE ALLOWING FOR THE DEVELOPMENT OF HIGH-BASED SHOWERS AND STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE ISOLATED GUSTY WINDS TO AROUND 60 MPH AND SMALL HAIL. SHOWERS AND STORMS ARE EXPECTED TO APPROACH CENTRAL AREAS OF THE PERMIAN BASIN BY LATE AFTERNOON AND EARLY EVENING INCREASING THE THREAT FOR STRONG GUSTY WINDS FURTHER EAST. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. MURDOCH/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:44 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 61 min |
| Jun 20, 3:36 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 49 min |
| Jun 20, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 66 min |
| Jun 20, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 66 min |
| Jun 20, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 62 min |
| Jun 20, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
| Jun 20, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 63 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 47 min |
| Jun 20, 6:26 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.